Objective: The induction or exacerbation of psoriasis in patients treated with tumor necrosis factor (TNF) antagonists is a well-established phenomenon. The goals of this comprehensive literature analysis were to update currently available data regarding this adverse event, to identify any clinical patterns in the cohort of reported patients, and to review the possible immunopathogenesis.
Methods: A systematic literature review was performed utilizing PubMed and Medline databases (1996 to August 2009) searching the index terms "tumor necrosis factor alpha inhibitor," "TNF," "infliximab," "etanercept," "adalimumab," combined with the terms "psoriasis," "pustular," "skin," "rash," "palmoplantar," and "paradoxical." All relevant articles were reviewed. Patients who did not appear to meet accepted classification criteria for their treated disease, who had a more probable explanation or other likely diagnosis for their skin findings or known possible triggering factor for the skin eruption, including infection, were excluded from this analysis.
Results: Two hundred seven cases met inclusion criteria for review. Of these, 43% were diagnosed with rheumatoid arthritis, 26% with seronegative spondyloarthropathy, and 20% with inflammatory bowel disease. Mean patient age was 45 years and 65% were female. Fifty-nine percent were being treated with infliximab, 22% with adalimumab, and 19% with etanercept. Lesion morphology included pustular psoriasis in 56%, plaque psoriasis in 50%, and guttate lesions in 12%; 15% experienced lesions of more than 1 type. No statistically significant predisposing factors for the development of new-onset psoriasis were found. Sixty-six percent of patients were able to continue TNF antagonist therapy with psoriasis treatments. The pathogenesis appears to involve disruption of the cytokine milieu with production of unopposed interferon-α production by plasmacytoid dendritic cells in genetically predisposed individuals. Genetic polymorphisms may play a role in this paradoxical reaction to TNF blockade.
Conclusions: TNF antagonist induced psoriasis is a well-described adverse event without any known predisposing risk factors. Most patients can be managed conservatively without drug withdrawal. Registry data reporting is necessary to define the true incidence and prevalence of this condition. Genomic studies of affected patients may assist with identification of predisposed patients and elucidation of the molecular trigger of this perplexing response.
Published by Elsevier Inc.